Tornadoes · United States · Iowa · 2017

EF1 tornado, Oxford Jct, Iowa, June 28, 2017

This EF1 tornado ran 2.0 miles across Jones County on June 28, 2017, touching down at 7:56 PM CDT and reaching 15 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
June 28, 2017
Touchdown
7:56 PM CDT (00:56 UTC)
Lifted
8:00 PM CDT (01:00 UTC)
On the ground
4 minutes
Path length
2.0 miles (3.2 km)
Path width
15 yards (14 m)
Deaths
0
Injuries
0
County
Jones County
Touchdown point
41.966, -90.995
Lift-off point
41.977, -90.960
Record number
1706281856-01

The damage survey

3 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 98 mph.

  • crop damage path continues in field behind house

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Low pressure moving along a cold front helped produce supercell thunderstorms with large hail, damaging winds, and tornadoes over much of Iowa the afternoon and evening of June 28th, 2017. This event produced two EF2 tornadoes between Cedar Rapids and Dubuque, Iowa, and a few other weak tornadoes in eastern Iowa.

The EF1 tornado began in a field and traveled mostly through farm land and wooded river valley southwest of Oxford Junction. Just south of Oxford Junction, two non anchored mobile homes were destroyed, a machine shed was damaged, and a camper was blown over.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Jun 28, 6:56 PM CDT, 1 hour earlier.

Area forecast discussion, Jun 28, 6:56 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
656 PM CDT Wed Jun 28 2017

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 323 PM CDT Wed Jun 28 2017

Thunderstorms have been festering over the forecast area through
much of the afternoon in the wake of the early morning heavy
rain producing storms. These storms have recently strengthened
some south of the Quad Cities. In the big picture, an upper level
shortwave was moving across northern IA and a 60 kt upper level
jet max is moving into western Iowa causing an uptick in storms
over northern and western IA and along the MO River in southwest
IA. Deep shear and increasing instability will favor severe storm
development and a tornado watch was just issued for most of IA and
northern MO.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 323 PM CDT Wed Jun 28 2017

Severe weather and heavy rainfall will be the focus overnight
through at least Thursday night. Developing severe storms over
western and northern IA will likely evolve into a more linear
structure overnight and advance southeast over especially the
southern half of the local forecast area. Like last night, the
with abundant moisture, will continue a heavy rain threat. Deeper
wind shear, high CAPES and possibly boundary interactions will
lead to an enhanced severe risk with all modes including large
hail, damaging winds and tornadoes, especially late this afternoon
through evening. From late evening through overnight, the severe
threat will likely diminish, but will have to watch for any
possible back-building for a heavy rainfall threat, especially
over the forecast area south of I-80.

Forecast models largely continue the idea of the main boundary
stalling from west to east across southern IA or northern MO late
tonight and remaining there through Thursday. Additional mid level
shortwaves and high levels of moisture on a southwest low level
flow impinging on the boundary will continue the risk for heavy
rainfall and at least a slight risk for severe weather as
demonstrated by the SPC day 2 outlook with a slight risk over most
of the forecast area.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 323 PM CDT Wed Jun 28 2017

Another wave of showers and thunderstorms is possible for late
Friday into Saturday ahead of another shortwave traversing
through broad Upper Midwest/Great Lakes trough. However,
conditions will not be as conducive for heavy rainfall.

Semi-zonal to W/NW flow looks to keep things somewhat unsettled
late weekend through early next week with periodic shower
chances. Temperatures look to be near to slightly below normal
throughout the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 655 PM CDT Wed Jun 28 2017

Clusters of strong to severe storms with damaging wind, large hail
and very heavy rainfall will continue to move through eastern Iowa
early this evening. There will likely be a break in the storms
overnight, then additional storms Thursday morning in the
Burlington area, then possibly affecting all terminals Thursday
afternoon. Have kept conditions prevailing VFR, but there will be
a potential for MVFR low clouds and fog behind the rain, which is
not mentioned in the forecasts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Sheets
AVIATION...Sheets
Hazardous weather outlook, Jun 28, 12:11 PM CDT, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities Ia IL
1211 PM CDT Wed Jun 28 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291715-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1211 PM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Severe thunderstorms are expected to develop this afternoon over
eastern Iowa and spread east to southeast across most of the
outlook area from late afternoon through evening. These storms
will likely develop west of highway 218 and north of Interstate 80
between 2 pm and 4 pm. Severe weather threats include damaging
wind, large hail, torrential rainfall and isolated tornadoes.

The Storm Prediction Center has placed most of eastern Iowa and
northwest Illinois in an enhanced risk for severe weather for this
afternoon and evening. All of west central Illinois and northeast
Missouri are in a slight risk for severe weather.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms are again likely Thursday into Friday. There is a
risk of severe storms and very heavy rainfall, mainly south of
Highway 30 or roughly south of a line from Cedar Rapids Iowa to
Sterling Illinois.

Active weather will continue into next week with almost daily
chances for thunderstorms Saturday through Tuesday. At this time
it is too early to determine the threat for severe thunderstorms
beyond Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

Sheets

In the hours before

Local storm report, Jun 28, 6:52 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
652 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TORNADO          1 WSW PRAIRIEBURG       42.23N 91.44W
06/28/2017                   LINN               IA   TRAINED SPOTTER

            LARGE TORNADO WITH DEBRIS.

&&

UTTECH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 00:00Z

0.9 hours before the tornado, 56 km from the path. June 29, 2017.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1521 joules per kilogram, CIN -10, lifted condensation level 1099 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2017-06-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 259 square meters per square second, 0 to 6 km bulk shear 50 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1521 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
2161 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
2.7
Supercell composite
15.1
0-3 km lapse rate
6.8 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 12:00Z

11.1 hours after it, 56 km from the path. June 29, 2017.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 27 joules per kilogram, CIN -369, lifted condensation level 968 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2017-06-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 163 square meters per square second, 0 to 6 km bulk shear 27 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-369 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

The surface observations

Monticello Municipal (MXO), 32 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Quad Cities radar (KDVN), 52 km away, was scanning. The volume nearest the touchdown began at 00:53 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of June 28, 2017

25 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 283:46 PM CDTEF2Fremont, IA3.7135
June 283:57 PM CDTEF0Adair, IA14.9100$5,000
June 284:21 PM CDTEF1Page, IA2.175
June 284:21 PM CDTEF1Adams, IA3.8100$10,000
June 284:25 PM CDTEF1Pierce, WI11.3700
June 284:43 PM CDTEF0Adams, IA1.930$1,000
June 284:45 PM CDTEF1Adair, IA7.6100$20,000
June 284:49 PM CDTEF1Burnett, WI2.2180
June 285:05 PM CDTEF2Taylor, IA7.01,000$75,000
June 285:54 PM CDTEF1Warren, IA17.8500$85,000
June 286:18 PM CDTEF0Warren, IA0.525
June 286:22 PM CDTEF0Olmsted, MN0.025
June 286:38 PM CDTEF2Linn, IA11.72001
June 286:42 PM CDTEF0Olmsted, MN0.425$5,000
June 286:48 PM CDTEF1Gentry, MO16.475
June 286:55 PM CDTEF1Green, WI2.2300$325,000
June 286:55 PM CDTEF1Green, WI0.6150$145,000
June 287:07 PM CDTEF0Olmsted, MN0.525$3,000
June 287:14 PM CDTEF2Jones, IA2.530
June 287:26 PM CDTEF0Benton, IA0.010
June 287:38 PM CDTEF0Rock, WI0.8100$60,000
June 288:14 PM CDTEF1Boone, IL5.9200
June 288:23 PM CDTEF1Winnebago, IL1.6100
June 288:31 PM CDTEF0Nodaway, MO1.325
June 288:50 PM CDTEF0Gentry, MO1.425

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.